Amiodarone-induced loculated pleural effusion: Case report and review of the literature

Vuong Uong, Kenneth Nugent, Raed Alalawi, Rishi Raj

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

Pleural effusion is an uncommon manifestation of amiodarone toxicity and is usually associated with amiodarone-induced interstitial pneumonitis. We describe a 70-year-old woman who came to the emergency department with bilateral pleuritic chest pain and malaise 4 weeks after her amiodarone dose was increased from 200 mg/day to 600 mg/day. She had bilateral exudative pleural effusions without associated pneumonitis. She was diagnosed with amiodarone-induced pleural effusions after a thorough workup during her hospitalization excluded other causes for the effusions. Due to intractable arrhythmias, the patient's amiodarone was not discontinued, and she was discharged home. Four days later at a follow-up visit at the pulmonary clinic, the patient complained of worsening chest pain as well as dyspnea and cough. A computed tomography scan showed left-sided pleural effusion with multiple loculations. She underwent a pulmonary vein isolation procedure, and amiodarone was discontinued. She was treated with prednisone 40 mg/day, tapered over the next 2 weeks. Three weeks after the amiodarone was stopped, the patient was asymptomatic, and a chest radiograph showed complete resolution of the effusions. Review of the patient's medical records revealed that she had experienced similar symptoms and exudative pleural effusions 2 years earlier after a similar dose escalation of amiodarone; the symptoms and pleural effusions resolved after the amiodarone dosage was reduced. Use of the Naranjo adverse drug reaction probability scale indicated that the association between the pleural effusions and amiodarone was highly probable (score of 9). This case report emphasizes that amiodarone should be considered in the differential diagnosis of patients with exudative effusions after a thorough workup has excluded other causes. Amiodarone should be replaced with alternative antiarrhythmic therapy if clinically feasible, and corticosteroids may be beneficial.

Original languageEnglish (US)
Number of pages1
JournalPharmacotherapy
Volume30
Issue number2
DOIs
StatePublished - Feb 1 2010

Keywords

  • Amiodarone
  • Drug induced
  • Drug toxicity
  • Loculated
  • Pleural effusion
  • Pneumonitis

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Amiodarone-induced loculated pleural effusion: Case report and review of the literature'. Together they form a unique fingerprint.

Cite this